Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: George E. Andrews
Title: The theory of partitions
Additional book information: in Encyclopedia of Mathematics and its Applications, volume 2, Addison-Wesley Publishing Company, Advanced Book Program, London, Amsterdam, Don Mills, Ontario, Sydney, and Tokyo, 1976, xiv + 255 pp., $19.50.

References [Enhancements On Off] (What's this?)

  • 1. G. Andrews, An analytic generalization of the Rogers-Ramanujan identities for odd moduli, Proc. Nat. Acad. Sci U.S.A. 71 (1974), 4082-4085. MR 351985
  • 2. G. Andrews, Problems and prospects for basic hypergeometric functions, Theory and Application of Special Functions (R. Askey, ed.), Academic Press, New York, 1975, pp. 191-224. MR 399528
  • 3. G. Andrews, q-series and the Lusztig-Macdonald-Wall conjectures, Invent Math. 41 (1977), 91-102. MR 446991
  • 4. G. Andrews, An introduction to Ramanujan's "lost notebook", Amer. Math. Monthly (to appear).
  • 5. George E. Andrews, Connection coefficient problems and partitions, Relations between combinatorics and other parts of mathematics (Proc. Sympos. Pure Math., Ohio State Univ., Columbus, Ohio, 1978) Proc. Sympos. Pure Math., XXXIV, Amer. Math. Soc., Providence, R.I., 1979, pp. 1–24. MR 525316
  • 6. George E. Andrews and Richard Askey, Enumeration of partitions: the role of Eulerian series and 𝑞-orthogonal polynomials, Higher combinatorics (Proc. NATO Advanced Study Inst., Berlin, 1976), NATO Adv. Study Inst. Ser., Ser. C: Math. Phys. Sci., vol. 31, Reidel, Dordrecht-Boston, Mass., 1977, pp. 3–26. MR 519776
  • 7. P. Appell and E. Lacour, Principes de la théories desfonctions elliptiques, Gauthier-Villars, Paris, 1897.
  • 8. Dennis Stanton and Mourad E. H. Ismail (eds.), {Dedicated to Richard A. Askey on the occasion of his 65th birthday. Part I}, International Press, Somerville, MA, 1999. Methods Appl. Anal. 6 (1999), no. 1. MR 1801153
  • 9. R. Bellman, A brief introduction to theta functions, Holt, Rinehart and Winston, New York, 1961. MR 125252
  • 10. L. C. Biedenharn and J. D. Louck, Angular momentum in quantum physics, Encyclopedia of Mathematics and its Applications, vol. 8, Addison-Wesley Publishing Co., Reading, Mass., 1981. Theory and application; With a foreword by Peter A. Carruthers. MR 635121
  • 11. D. Bressoud, A new family of partition identities, Pacific J. Math. 77 (1978). MR 506017
  • 12. D. Bressoud, Combinatorial proof of Schur's theorem (submitted).
  • 13. D. Bressoud, Extension of the partition sieve (submitted).
  • 14. David M. Bressoud, A generalization of the Rogers-Ramanujan identities for all moduli, J. Combin. Theory Ser. A 27 (1979), no. 1, 64–68. MR 541344, https://doi.org/10.1016/0097-3165(79)90008-6
  • 15. D. Bressoud, A functional generalization of the Rogers-Ramanujan identities with interpretation (submitted).
  • 16. A. Cauchy, Second Mémoire sur les fonctions dont plusieurs valeurs sont liées entre par une équation linéaire, Oeuvres, 1re Série, Tome VIII, 50-55, Gauthier-Villars, Paris, 1893, reprinted from C. R. 1843.
  • 17. P. Deligne, La conjecture de Weil. I, Inst Hautes Études Sci Publ. Math. 43 (1974), 273-307. MR 49 #5013. MR 340258
  • 18. J. Dougall, A theorem of Sonine in Bessel functions, with two extensions to spherical harmonics, Proc. Edinburgh Math. Soc. 37 (1919), 33-47.
  • 19. F. Dyson, Statistical theory of the energy level of complex systems. I, J. Math. Phys. 3 (1962), 140-156. MR 143556
  • 20. C. F. Gauss, Disquisitiones generales circa seriem infinitum 1 + αβx/1·γ + α(α + 1)β(β + 1)xx/1·2γ(γ + 1) + ..., Werke, vol. 3, Königlichen Gesellschaft der Wissenschaften, Göttingen, 1866, pp. 123-162 (originally published in 1813).
  • 21. C. F. Gauss, Zur Theorie der neuen Transscendenten. II, Werke, vol. 3, Göttingen, 1866, pp. 436-445.
  • 22. C. F. Gauss, Hundert Theoreme über die neuen Transscendenten, Werke, vol. 3, Göttingen, 1866, pp. 461-469.
  • 23. B. Gordon, A combinatorial generalization of the Rogers-Ramanujan identities, Amer. J. Math. 83 (1961), 393-399. MR 123484
  • 24. R. W. Gosper, A calculus of series rearrangements, Algorithms and Complexity, New Directions and Recent Results (J. Traub, ed.), Academic Press, New York, 1976, pp. 121-151. MR 451617
  • 25. G. H. Hardy, Ramanujan, Cambridge Univ. Press, London, 1940; reprinted by Chelsea, New York, 1959. MR 4860
  • 26. E. Heine, Untersuchungen über die Reihe $1+\frac{(1-q^\alpha)(1-q^\beta)}{(1-q)(1-q^\gamma)}\cdot x+\frac{(1-q^\alpha)(1+q^{\alpha}-1)(1-q^\beta)(1+q^{\beta}-1)}{(1-q)(1-q^2)(1-q^\gamma)(1+q^{\gamma}-1)}\cdot x^2+łdots$ J. Reine Angew Math. 34 (1845), 285-328.
  • 27. E. Heine, Theorie der Kugelfunctionen und der verwandten Functionen, Reimer, Berlin, 1878.
  • 28. P. Henrici, Applied and computational complex analysis, vol. 2, Wiley-Interscience, New York, 1977. MR 453984
  • 29. C. Hermite, Oeuvres, Tome II, Gauthier-Villars, Paris, 1908, pp. 153-156; reprinted from Calcul différentiel et Calcul intégral de Lacroix, 6e edition, Paris, 1862.
  • 30. E. Hylleraas, Linearization of products of Jacobi polynomials, Math. Scand. 10 (1962), 189-200. MR 145123
  • 31. C. G. J. Jacobi, Fundamenta Nova Theoriae Functionum Ellipticarum, Regiomontis, fratrum Bomtraeger 1829; reprinted in Gesammelte Werke, Volume 1, Reimer, Berlin, 1881; reprinted by Chelsea, New York, 1969, pp. 49-239.
  • 32. I. G. Macdonald, Affine root systems and Dedekind's η-function, Invent. Math. 15 (1972), 91-143. MR 357528
  • 33. G. Pólya and G. Szegö, Problems and theorems in analysis, vol. I, Springer-Verlag, New York, Heidelberg, Berlin, 1972. MR 396134
  • 34. G. Racah, Theory of complex spectra. I, II, III, IV, Phys. Rev. 61 (1942), 186-197; 62 (1942), 438-462; 63 (1943), 367-382; 76 (1949), 1352-1365; reprinted in Quantum theory of angular momentum (L. Biedenharn and H. VanDam, ed.), Academic Press, New York, 1965.
    34a. O. Rausenberger, Lehrbuch der Theorie der Periodischen Functionen einer Variabeln, Teubner, Leipzig, 1884.

  • 35. L. J. Rogers, On a three-fold symmetry in the elements of Heine's series, Proc. London Math. Soc. 24 (1893), 171-179.
  • 36. L. J. Rogers, On the expansion of some infinite products, Proc. London Math. Soc. 24 (1893), 337-352.
  • 37. L. J. Rogers, Second memoir on the expansion of certain infinite products, Proc. London Math. Soc. 25 (1894), 318-343.
  • 38. L. J. Rogers, Third memoir on the expansion of certain infinite products, Proc. London Math. Soc. 26 (1895), 15-32.
  • 39. K. H. Schellbach, Die Lehre von den Elliptischen Integralen und den Theta-Functionen, Reimer, Berlin, 1864.
  • 40. D. Stanton, Some basic hypergeometric polynomials arising from finite classical groups, Ph.D. thesis, Univ. of Wisconsin, Madison, 1977.
  • 41. H. P. F. Swinnerton-Dyer, On l-adic representations and congruences for coefficients of modular forms (II), Modular Functions in One Variable V (J.-P. Serre and D. B. Zagier, eds.), Springer-Verlag, Berlin and New York, 1977. MR 406931
  • 42. J. Wilson, Ph.D. thesis, Univ. of Wisconsin, Madison, 1978.

Review Information:

Reviewer: Richard Askey
Journal: Bull. Amer. Math. Soc. 1 (1979), 203-210
DOI: https://doi.org/10.1090/S0273-0979-1979-14556-7
American Mathematical Society